Sympathomimetic Poisoning was found in Select 5-Minute Pediatrics Topics which helps you diagnose, treat, and follow up on over 900 medical conditions seen in everyday practice.
Explore 5-Minute Clinical Consult - view these FREE monographs:
-- The first section of this topic is shown below --
- Excess autonomic stimulation by adrenergic agents produces the clinical syndrome typically described as “sympathomimetic.”
- Overdose from sympathomimetic agents occurs secondary to the use of prescription drugs, nonprescription drugs such as OTC cold medicine (e.g., pseudoephedrine), dietary supplements (e.g., ephedra, synephrine) and illicit drugs such as cocaine, amphetamine, and methamphetamine.
- The sequelae of sympathomimetic overdose are generally related to the neurological and cardiovascular systems.
- Severe problems may include agitation-induced hyperthermia, cardiac dysrrhythmia, hypertension, myocardial ischemia and infarction; CVA; seizure; and cardiovascular collapse.